Corticosteroids and complications of peptic ulcers :
Loizou, Louis A.
Cyprus Medical Association
Steroidstherapeutic use Steroidsadministration & dosage Steroidsadverse effects Peptic Ulcerchemically induced
Cyprus Medical Journal, v. 15, n. 1-2, 1997 [pg.25-26]
The association between steroids and peptic ulceration and its complications is widely acknowledged and long-standing. The evidence in the published literature regarding this risk is reviewed in this article. The following conclusions can be made: 1. In average-risk patients, administration of steroids for short periods is associated with a very low risk of complications in the upper gastrointestinal tract. Higher steroid doses, as monotherapy, are associated with an increased, but still low, risk. 2. When steroids are administered in combination with NSAIDS or anticoagulants, especially in elderly patients, the increased risk of complications is substantial, and preventive treatment with anti-ulcer medications is indicated.